A 20-year-old gentleman with an established diagnosis of Chronic fatigue syndrome was admitted to hospital with palpitations and shortness of breath on exertion. He had been taking healthy supplements for his ME for a year. On examination, he was noted to be tachycardic with a heart rate of 120150 beats/minute. ECG confirmed sinus tachycardia. Further investigations revealed a free thyroxine (fT4) of 29.4 pmol/l and thyroid stimulating hormone (TSH) suppressed at less than 0.03 mU/l. Following review by the endocrinologist, he was commenced on Propranolol 20 mgs bd and advised to attend the endocrine clinic following a thyroid uptake scan.
In the clinic, the patient complained of persistent tiredness and weight loss of 4 stones over the last 2 years. Examination revealed a soft, mildly enlarged, non-tender thyroid gland and tremors of hands.
A diagnosis of thyroiditis was made based on minimal uptake of 0.1% on the Tc Thyroid scan and he was commenced on Prednisolone 20 mgs od. Subsequently, his Propranolol was increased to 80 mgs bd as his thyroid function tests worsened.
On further review in the clinic, the patient admitted to having taken high dose iodine supplements in the form of Iodoral 37.5 mgs daily, containing 2500 times the recommended daily intake of iodine. As he became more thyrotoxic (fT458.5 pmol/l), he was commenced on Propylthiouracil 150 mgs tds and his Propranolol was increased to 160 mgs bd.
He showed no response to treatment (fT474 pmol/l); so was commenced on Potassium perchlorate 1 g daily and his thyroid function normalised 6 weeks later.
Iodide induced thyrotoxicosis is difficult to treat and in these ill patients, a combination of Thionamides, Perchlorate and Prednisolone could be prescribed simultaneously.
This case has been a timely reminder to take a full drug history including non-prescription drugs.